Attack of the Stealth Intruder Steroids

I grew up on science fiction. I spent long hours in dark theaters watching aliens on flickering screens or burying my nose in books by some of the 20th century’s great sci-fi writers. My devotion grew stronger as movie technology improved and the monsters and aliens quit being either puppets or guys dressed up in rubber suits.

As terrified as I was by the aliens that simply ate you for lunch, what really creeped me out were the ones that took over your body. Often there would be some kind of contamination containing tiny organisms that eventually morphed you into a different being. The movie District 9, the television series The Strain, and the immortal classic, Invasion of the Body Snatchers come immediately to mind.

Childhood Fascination Turns into an Adult Reality

Like all good science fiction stories, it started innocently enough.

I’d decided that it was finally time to have cataract surgery. The surgeon schedules the first eye then, three or four weeks later, the procedure is done on the second eye.  To help the healing process, I was prescribed some eye drops for the surgical eye. I was to use the eyedrops four times a day the first week, decreasing to three drops the next week, two the following week, and one drop a day the final week. Since I scheduled my surgeries right after each other, I used these eyedrops a total of eight weeks (four weeks in each eye).

I think the first thing I noticed was my face breaking out. This happens occasionally, but it is a bit unusual. Good skin is one of those blessings I got from the gene pool. Usually, if my skin breaks out, it’s a result of overdoing something (like chocolate).

About the same time, I realized I was having more sleep disturbances than usual. Sleep disturbances are a hot topic with people who have RA, so I just assumed that my RA was a bit more active than usual and thought no more about it.

Then I got increasingly irritable. I was yelling at traffic; I was fussy with my husband; my patience with other people wore thin very quickly. I just assumed this was a side effect of not getting enough sleep.

Finally, I realized that I was always hungry, seemed to be eating everything in sight and had gained 15 pounds. (Yikes!)

You know that scene in the sci-fi movies where the hero looks in the mirror and says, “Gosh I seem to be growing scales!”  That was me. I realized that somehow I had turned into a sleepless, raging, acne-ridden, (more) overweight version of myself.

The Light Dawns

That moment of clarity made all of the symptoms align in my head and I realized that all of these things happen to me when I’m taking steroids.

I knew I wasn’t taking any prednisone, but I couldn’t think of another explanation for everything that was going on with me.  Then it dawned on me that it had to be the eye drops.

I’ve worn contact lenses most of my life and therefore tend to think of eye drops as gentle, relief-giving beads of lubrication. While that is often true, eye drops (and especially prescription ones) are a great vehicle for medications. While specifically intended to treat the eye, these medications can find their way into your bloodstream.

That is what happened to me. Among other things, my eye drops contained 10 mg of prednisolone (a close cousin of the steroids prednisone and Medrol). This stealth drug entered my body through my eyes and took over my body!

Now that I’ve finished the course of eye drops, I’ve pretty much returned to normal. My face is clearing up, I’m sleeping better, my temper and therefore my marriage are infinitely better. Unfortunately, even though my appetite has gone back to normal those 15 pounds will have to be coaxed to leave.

What I Learned

I’m usually obsessive about researching the medications and supplements I take. I’m on a number of them and it would be easy to have an interaction. I made the mistake of thinking the medications in my eye drops were too insignificant to make an impact and I’m just grateful that I wasn’t also on oral steroids for my RA. I’ve now learned to be diligent about knowing about all my prescriptions. You never know when there might be a stealth intruder aboard.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (5)

Poll